United States of America - The Food and Drug Administration (FDA) has asked all manufacturers of atypical antipsychotic medications to add a warning statement describing the increased risk of hyperglycaemia and diabetes. The atypical antipsychotic class includes olanzapine, clozapine, risperidone, quetiapine, ziprasidone, and aripiprazole.
The manufacturer of olanzapine (Zyprexa®) has updated prescribing information as follows.
Hyperglycaemia, in some cases extreme and associated with ketoacidosis or hyperosmolar coma or death, has been reported in patients treated with atypical antipsychotics including olanzapine.
Patients with an established diagnosis of diabetes mellitus who are started on atypical antipsychotics should be monitored regularly for worsening of glucose control. Patients with risk factors for diabetes mellitus (e.g. obesity, family history of diabetes) who are starting treatment with atypical antipsychotics should undergo fasting blood glucose testing at the beginning of treatment and periodically during treatment. Any patient treated with atypical antipsychotics should be monitored for symptoms of hyperglycaemia including polydipsia, polyuria, polyphagia, and weakness. Patients who develop symptoms of hyperglycaemia during treatment with atypical antipsychotics should undergo fasting blood glucose testing. In some cases, hyperglycaemia has resolved when the atypical antipsychotic was discontinued; however, some patients required continuation of antidiabetic treatment despite discontinuation of the suspect drug.
Reference: http://www.fda.gov/medwatch. 1 March 2004.